Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 153, NWS Dodge City, KS

July 1, 2005Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2005, 9:04 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 9:04 PM MDT (03:04 UTC)
Expired
Jul 1, 2005, 10:00 PM MDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:51 PM MDTHAIL 0.757 Ssw Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 020304
SVRDDC
KSC075-187-020400-
/O.NEW.KDDC.SV.W.0153.050702T0304Z-050702T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1100 PM CDT(1000 PM MDT)

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 22 MILES NORTH OF MANTER...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF STANTON COUNTY...
  MANTER...
  JOHNSON CITY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3792 10205 3740 10203 3741 10154 3784 10154

$$

KRUSE
3 follow-up statements
000 
WWUS53 KDDC 020326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT FRI JUL 1 2005

KSC075-187-020400-
/O.CON.KDDC.SV.W.0153.000000T0000Z-050702T0400Z/
HAMILTON KS-STANTON KS-
1026 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HAMILTON AND
STANTON COUNTIES UNTIL 1100 PM CDT(1000 PM MDT)...

AT 926 PM MDT(1026 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 
MILES SOUTHWEST OF SYRACUSE TO 9 MILES NORTHWEST OF MANTER TO LYCAN, 
COLORADO...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF STANTON COUNTY...
  MANTER...
  BIG BOW...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING(100 AM MDT SATURDAY MORNING) FOR SOUTHWEST KANSAS.

LAT...LON 3792 10205 3740 10203 3741 10154 3784 10154

$$

LACY
000 
WWUS53 KDDC 020344
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT FRI JUL 1 2005

KSC075-020354-
/O.CAN.KDDC.SV.W.0153.000000T0000Z-050702T0400Z/
HAMILTON KS-
944 PM MDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY HAS BEEN
CANCELLED...

AT 943 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF HAMILTON 
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR SOUTHWEST KANSAS.

LAT...LON 3773 10159 3772 10158 3772 10154 3764 10154
      3763 10155 3742 10155 3741 10202 3772 10203
      3773 10204

$$

KSC187-020400-
/O.CON.KDDC.SV.W.0153.000000T0000Z-050702T0400Z/
STANTON KS-
1044 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR STANTON COUNTY UNTIL
1100 PM CDT...

AT 943 PM MDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE 
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 12 MILES NORTH OF JOHNSON CITY TO THE SAUNDERS 
ELEVATOR...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF STANTON COUNTY...
  MANTER...
  JOHNSON CITY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWEST KANSAS.

LAT...LON 3773 10159 3772 10158 3772 10154 3764 10154
      3763 10155 3742 10155 3741 10202 3772 10203
      3773 10204

$$

LACY
000 
WWUS53 KDDC 020358
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT FRI JUL 1 2005

KSC187-020408-
/O.EXP.KDDC.SV.W.0153.000000T0000Z-050702T0400Z/
STANTON KS-
1058 PM CDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY WILL EXPIRE AT
1100 PM CDT...

AT 1056 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWEST KANSAS.

LAT...LON 3773 10159 3772 10158 3772 10154 3764 10154
      3763 10155 3742 10155 3741 10202 3772 10203
      3773 10204

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:09 PM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 1:09 PM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT FRI JUL 1 2005

.DISCUSSION...

DAYS 1-2...
MODELS IN AGREEMENT IN HAVING A FAIRLY ACTIVE PATTERN ACROSS AREA
THROUGH THE SHORT TERM ALTHOUGH THEY DIFFER SOME ON DETAILS...MAINLY
WHERE MCS DEVELOPMENT WILL OCCUR TONIGHT.  BOTH ETA AND GFS HAVE
BEEN CONSISTENT IN WHERE THEY DEVELOP THESE SYSTEMS.  THE ETA HAS
ONE DEVELOPING OVER SE CO/SW KS AND HEADING SSE WITH ANOTHER
DEVELOPING IN CENTRAL NE AND HEADING SSE AS WELL.  GFS DEVELOPS
THREE SYSTEMS...ONE IN TX PANHANDLE AND ANOTHER IN S CTRL KS AND
HEAD SSE ALONG WITH ONE IN THE SAME GENERAL VICINITY AS THE ETA IN
NE.  FOR NOW DO NOT CARE FOR THE TWO SYSTEMS THE GFS DEVELOPS AND
WITH WINDS ALREADY BACK AROUND TO THE S TO SE ACROSS MOST OF SE
CO/SW KS WILL EXPECT SOMETHING TO DEVELOP OVER SE CO AGAIN AND MOVE
THROUGH WESTERN THIRD OF CWA LATE THIS EVENING.  WILL ALSO GO ALONG
WITH ANOTHER SYSTEM MOVING OUT OF NE AND HEADING THROUGH EASTERN
CWA.  THEREFORE WILL GO WITH CHANCE POPS ACROSS THE CWA WITH THE
EASTERN AREAS MAINLY AFTER MIDNIGHT. LOWS LOOKS LIKE THEY WILL BE
SIMILAR TO LAST NIGHT.

WARMER AIR STARTS TO RETURN TOMORROW AS WESTERLY FLOW CONTINUES
COMING OFF THE ROCKIES.  HIGHS EXPECTED TO BE IN THE LOWER TO MID
90S...IT COULD BE CLOSER TO 90 IN AREAS THAT RECEIVE DECENT AMOUNTS
OF RAIN OVERNIGHT.  ANOTHER DISTURBANCE WILL BE MOVING OUT OF WY
DURING THE AFTERNOON AND EARLY EVENING.  THERE WILL ALSO BE A LEE
TROUGH AND DRYLINE NEAR THE CO/KS BORDER SO THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THOUGH BEST CHANCE
LOOKS ACROSS NORTHERN COUNTIES AND LEAST CHANCE ACROSS THE SOUTH.
ANOTHER COUPLE OF DISTURBANCES FORECAST TO MOVE ACROSS THE ROCKIES
ON SUNDAY AND BRING A FRONTAL BOUNDARY INTO FAR WESTERN CWA.  THINK
IT WILL BE TOUGH TO GET SURFACE BASED STORMS IN CWA WITH +16C TEMPS
AT 700MB AND TEMPERATURES LIKELY STRUGGLING TO REACH 100 GIVEN DEW
POINTS IN THE 62F-68F RANGE. THE ELEVATED MIXED LAYER HOWEVER IS
STILL YIELDING DECENT CAPE VALUES ACROSS AREA AND COULD SEE SOME
STORM DEVELOPMENT...ESPECIALLY ALONG THE BOUNDARY WITH STORMS
HEADING EAST.  SO HAVE INCLUDED 20 POPS ACROSS THE CWA AGAIN LATE IN
THE AFTERNOON SUNDAY.

DAYS 3-7...
THE SYNOPTIC SCALE PATTERN THROUGH THE FIRST HALF OF THIS FORECAST
PERIOD WILL BE QUITE FAVORABLE FOR NOCTURNAL MCS ACTIVITY ACROSS THE
CENTRAL PLAINS, INCLUDING THE HIGH PLAINS.

A WEST TO NORTHWEST FLOW REGIME WILL CONTINUE WITH A FLAT RIDGE
DISPLACED WELL TO THE SOUTH IN THE FAR SOUTHERN PLAINS.  ABUNDANT
MOISTURE WILL BE PRESENT IMMEDIATELY NORTH OF THE STALLING OUT
PACIFIC FRONT LATE THIS WEEKEND.  WITH A SURFACE LOW IN THE TX-OK
PANHANDLE REGION...SLOWLY SHIFTING SOUTH INTO WEST TEXAS BY EARLY
NEXT WEEK...MOIST UPSLOPE COMPONENT TO THE LOW LEVEL FLOW WILL
DOMINATE ACROSS WESTERN KANSAS.  THERE WILL BE CHANCES OF STORMS
ALMOST EVERY NIGHT SUNDAY NIGHT THROUGH WEDNESDAY NIGHT WITH 25-45
POPS EACH NIGHT.  AT THIS TIME, HOWEVER, IT IS DIFFICULT TO ASSESS
WHICH NIGHT WILL BE MOST FAVORABLE FOR WIDESPREAD THUNDERSTORM
ACTIVITY.  HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S WILL BE
COMMON THROUGH THE FIRST HALF OF THE PERIOD.  UPPER RIDGING WILL
INCREASE OVER THE ROCKIES BY END-WEEK, WHICH WOULD SIGNIFICANTLY
REDUCE CHANCES OF PCPN.  ALL IN ALL, NO MAJOR CHANGES WERE MADE TO
THE FORECAST GRIDS.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY JULY 8TH THROUGH SUNDAY JULY 10TH CALLS FOR
NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  70  98 /  40   0  20   0
GCK  64  94  68  99 /  40   0  20   0
EHA  62  95  67  99 /  50   0  20   0
LBL  63  95  69  99 /  50   0  10   0
HYS  65  95  69  98 /  50   0  20   0
P28  67  94  72  99 /  50   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/UMSCHEID
Hazardous weather outlook, Jul 1, 4:00 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 1 2005

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI JUL 1 2005

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE KANSAS-OKLAHOMA BORDER
WILL MOVE SOUTHEASTWARD THROUGH THE EARLY MORNING HOURS.
LIGHTNING AND SMALL HAIL WILL BE THE PRIMARY OUTPUT.  ANOTHER ROUND
OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON AND INTO
TONIGHT. THE BEST CHANCES FOR STORMS TO FIRE WILL BE IN THE HIGH
TERRAIN OF FAR WESTERN KANSAS AND EASTERN COLORADO, WITH THE
THUNDERSTORMS MOVING EASTWARD DURING THE OVERNIGHT HOURS.  STRONG,
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY NIGHT AND
TUESDAY NIGHT.  EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN
AT THIS POINT, BUT SOME HIGH WINDS AND HAIL ARE NOT OUT OF THE
QUESTION.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT.

RITTERLING

In the hours before

Special weather statement, Jul 1, 7:39 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN JUL 1 2005

KSZ043-044-061>063-074-075-084-262100-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-
839 PM CDT (739 PM MDT) SUN JUL 1 2005

...SEVERE THUNDERSTORM WATCH #576 IS IN EFFECT UNTIL 2 AM CDT (1 AM
MDT) FOR THE FOLLOWING KANSAS COUNTIES...

HAMILTON...KEARNY...STANTON...GRANT...HASKELL...MORTON...STEVENS...SE
WARD.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:10 PM MDTSevere Thunderstorm WarningDDCFinney65 min
Jul 1, 10:27 PM MDTSevere Thunderstorm WarningDDCMorton47 min
Jul 1, 10:38 PM MDTSevere Thunderstorm WarningDDCGray82 min
Jul 1, 10:43 PM MDTSevere Thunderstorm WarningDDCHaskell62 min
Jul 1, 10:54 PM MDTSevere Thunderstorm WarningDDCStevens48 min
Jul 1, 11:44 PM MDTSevere Thunderstorm WarningDDCFord61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.